Illinois, 2016Flooding in Illinois, July 7, 2016
July 7, 2016 · NWS LOT · 4 events in 4 counties and zones
During the late afternoon of Thursday, July 7th, scattered storms developed across northern Illinois and slowly moved east-northeast. As the storms grew, their slow movement helped to produce locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of Thursday, July 7th, scattered storms developed across northern Illinois and slowly moved east-northeast. As the storms grew, their slow movement helped to produce locally heavy rainfall. The Doppler Radar estimated rainfall maps show the localized nature of the heavy rainfall. In addition, there were a handful of funnel cloud reports from the storms due to large scale rotation in the atmosphere. Concentrated storm rotation for tornadoes was not favored.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 12:12 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 7, 12:12 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
112 PM CDT THU JUL 7 2016
.UPDATE...
1050 AM CDT
A continued challenging forecast continues though some aspects
are starting to emerge to focus the forecast. The primary changes
were to note a higher likelihood of scattered storms during the
mid-late afternoon from remnant/potential re-enhancing convection
moving in from western Illinois. The influence of this convection
going forward could very well warrant lower chances of storms
this evening /7p-12a/, but with still the potential of a line of
gusty storms overnight.
Persistent storms across western Illinois have been generally
showing a slight weakening over the past couple hours in cloud top
and lightning characteristics. Per radar and satellite imagery
there is one, possibly two, convectively-enhanced vorticity
centers assisting these storms. Would expect a steady convective
state for another couple hours and maybe a slight weakening but
do not see a complete fizzling out. In fact, as we get into peak
heating, the vort centers will be traversing over the forecast
area and could promote a re-intensification of isolated to
scattered storms. A concentrated area of 20-30 kt 925-850mb flow
is sampled by the ILX VWP and this may continue to saturate the
level just below steep lapse rates advecting over the area. The
limiting factor is that the 12Z ILX sounding and continued RAP
analyses indicate a fairly steep CAP to overcome so would not
expect immediate surface based convection if storms can continue
to fester or redevelop. If storms do fester long enough though a
scattered wind threat could develop from any more intense
clusters due to high DCAPE and precipitation loading. This may be
a little more favored south of I-80 and east of I-55 where low
clouds have not hindered heating and destabilization as much.
In addition, any scattered storms this afternoon will have a
slower movement as the driving MCVs are moving slowly. With PWATs
near or exceeding 1.50 inches, any storms would have a localized
flood threat.
In the wake of this convective short wave disturbance this
afternoon, one trait of the high-resolution guidance is a lull in
amount of convection during the evening hours. This would
conceptually make sense and may steer the forecast drier during
that time in a couple hours, but at this point have only made
gradual adjustments in this period to see observational trends. On
the synoptic scale, afternoon activity would not necessarily work
over the atmosphere for more convection later tonight, especially
with the magnitude of trough moving in from the Upper Plains and
the degree of column and low-level moisture present. However, any
organized storms that do develop over the IA/MN area this evening
do not look to arrive until late, and there is high uncertainty on
just how well-organized the storms will be and likewise high
spread in model guidance. We will continue to assess this as we
head into this afternoon.
MTF
&&
.SHORT TERM...
355 AM CDT
Today and Tonight...
Complex forecast for the next 18-24 hours, with the main concern
being trying to time periods of greater thunderstorm threat.
Severe weather potential ramps up across the region by this
evening as well as large scale synoptic forcing strengthens wind
fields at/just beyond peak diurnal instability.
A strong short wave trough was noted emerging from the northern
Rockies across Montana early this morning. This trough will move
east across the northern plains today, and deepen as it reaches
the upper Midwest tonight. In response, a broad region of weak
surface low pressure over the Plains will spread northeastward,
and will consolidate across the northern Great Lakes by early
Friday morning. As this occurs, a very warm and moist low level
air mass in place across much of the Missouri/Mississippi river
valleys will also spread northeast, ahead of a weak cold frontal
boundary which will trail the low and push across the forecast
area early Friday morning. While convective trends may be
complicated by ongoing complex upstream across the mid-Missouri
Valley, large scale forcing will increase ahead of the
aforementioned strong short wave late today and tonight as strong
height falls develop across the upper Midwest and wind fields
strengthen in response. The combination of a very warm/moist and
conditionally unstable air mass and increasing mid-upper level
wind fields (and deep layer bulk shear) will set the stage for
organized severe thunderstorm development, which may potentially
affect the WFO LOT forecast area.
In the near term, convection-allowing models have continued to
struggle with the large thunderstorm complex over the mid-Missouri
Valley overnight. Overall however, the expectation over the next
several hours is that the strongest convection will propagate
southeastward in roughly an Omaha-St Louis axis along the remnant
outflow boundary/pseudo warm front from Wednesday's MCS. Farther
north, a small-amplitude short wave or MCV over northern Iowa and
southern Minnesota will continue to track east toward southern
Wisconsin this morning. Recent radar, satellite and lightning
data seems to support this scenario with rapid erosion of
convection over central Iowa. Residual cloud cover and perhaps
some showers or even isolated embedded thunder could work its way
east into northern IL after sunrise, though it appears the focus
for precip/convection through midday will remain largely northwest
and southeast of the cwa. If the portion of the MCS southeast of
Omaha persists as expected, it will likely reinforce the old
outflow boundary/warm front to our south as will residual cloud
cover from activity farther north. The question then becomes how
much destabilization occurs farther north across the region by
late afternoon/evening, and where focusing boundaries will be at
that time. The increase in the synoptic wind field should help
lift things northeast with time into this evening, though details
of convective initiation and evolution remain somewhat low
confidence with respect to direct impact on the local area. Newly
arriving 06z 4km WRF output suggests redevelopment occurs later
this afternoon near the Sioux Falls area (southwest MN/northwest
IA/southeast South Dakota), and eventually grows upscale into a
potentially severe forward propagating MCS which moves into our
area late evening/overnight. Based on this reasonable scenario
have generally gone with slight/low chance pops here during the
day with potentially little occurring until this evening when have
carried likely pops into the overnight. Severe threat should
diminish quickly pre-dawn Friday as the MCS exits and the cold
front finishes its transit of the cwa. SPC's new day 1 outlook
fits this scenario as well, with an enhanced severe outlook from
IA southeast into central IL and far west-central Indiana. This
axis likely to be near aforementioned reinforced outflow boundary
or pseudo warm front.
Ratzer
&&
.LONG TERM...
405 AM CDT
Friday through Wednesday...
Weak cold front clears the southeastern portion of the forecast
area early Friday as deepening low pressure pulls slowly away to
the northeast across the northern Lakes. Forecast soundings depict
drier thermodynamic profiles with breezy west winds, supporting
high temperatures in the mid-upper 80s but with decreasing
humidity from the west. Have maintained a brief low chance pop in
the morning across the southeast before ending the precip threat
for good. As the upper trough amplifies off to our east Friday
night into Saturday, a secondary cold front will push south from
Wisconsin early saturday, after which surface high pressure will
build across the area and linger through the weekend. This should
make for a pleasant weekend, with temperatures in the upper 70s to
low 80s and noticeably lower humidity. Anticyclonic flow around
the high will also support lake breeze cooling with east-northeast
winds both Saturday and Sunday.
Heading into next week, longer range model solutions depict an
amplifying upper pattern with ridging developing across the
Midwest downstream of a deepening upper trough over the northern
Plains. This will nudge the surface high off to the east and allow
south winds to become reestablished across the region, allowing a
return of warmer and more humid weather again by mid-week.
Ratzer
&&
.AVIATION...
For the 18Z TAFs...
The concerns with the Chicago area airports are:
- Potential for scattered storms from mid-afternoon through early
evening, and then a chance of storms the remainder of the night.
- South-southeast winds potentially becoming more easterly,
although speeds likely to remain primarily below 10 kt.
- Possibility of temporary MVFR cigs.
A decaying area of showers is moving across northern Illinois
early this afternoon and should continue to fade but may bring
brief light rain to the airports prior to 19Z-20Z. There is an
upper disturbance associated with these showers drifting over the
region that could help spark scattered storms during the
afternoon. The confidence on this is low-medium, and coverage may
only be isolated across northern Illinois. Any storms will have
the ability to influence the winds.
On the topic of winds, confidence is low on specific direction
after 21Z. Believe the wind direction will be 120 to 170 degrees
ahead of that time due to the influence of multiple low pressure
centers in southern Wisconsin and along the IA/IL border.
Confidence is a tad higher that speeds will remain less than 10 kt
most of if not the entire afternoon.
If scattered storms can develop this afternoon they may linger
into the early to mid evening before departing east or weakening.
Larger storms are expected to develop across the IA/MN border
region this evening and progress east-southeast. This could become
an organized area of storms although a gradual weakening is
possible.
Friday will see gusty westerly winds develop behind the low. Any
morning clouds should lift and scatter by afternoon.
MTF
&&
.MARINE...
230 am...One area of low pressure north of Lake Ontario will
continue moving east today. A trailing cold front from this low
extends southwest across central portions of Lake Michigan. This
front will remain generally stationary into tonight as low
pressure deepens over the upper midwest and western lakes region
this evening. The gradient will strengthen with increasing
southerly winds over southern parts of the lake and increasing
easterly winds over northern parts of the lake. This low will
continue deepening as it reaches Lake Huron Friday afternoon.
Winds will shift westerly from south to north on Friday with
increasing speeds. Wind directions are more uncertain across the
far northern part of the lake due to the proximity of the surface
low. Eventually winds will shift to the northwest Friday evening
and speeds will increase to 30 kts as a tight gradient moves
across the lake. High pressure will build across the western lakes
Saturday with speeds gradually diminishing Saturday afternoon into
Saturday evening. The high will cross the lake Sunday with
southerly winds developing Sunday night into Monday as the high
departs. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 7, 10:11 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1111 AM CDT THU JUL 7 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1111 AM CDT THU JUL 7 2016 /1211 PM EDT THU JUL 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED HAIL RISK...UP TO QUARTER SIZE.
LIMITED FLOODING RISK.
LIMITED EXCESSIVE HEAT RISK.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS AT
LEAST PART OF THE AREA. A FEW OF THESE MAY BECOME SEVERE WITH THE
MAIN THREAT BEING STRONG WINDS AND HEAVY RAIN WITH A CHANCE FOR
SOME HAIL. THE MORE FAVORED POTENTIAL IS SOUTH OF INTERSTATE 80
AND EAST OF INTERSTATE 55.
THERE IS A CHANCE FOR STORMS THIS EVENING WITH THE POSSIBILITY OF
AN ORGANIZED LINE OF STORMS OVERNIGHT. CONFIDENCE IN THIS IS QUITE
LOW THOUGH AS THESE STORMS WOULD DEVELOP OVER MINNESOTA AND IOWA
AND MAY GRADUALLY WEAKEN BEFORE THEY ARRIVE. IF THESE STORMS CAN
MAINTAIN THEMSELVES THEY WOULD POSE A DAMAGING WIND THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...
LIMITED MORNING THUNDERSTORM RISK.
HIGH SWIM RISK FOR NORTHWEST INDIANA LAKE MICHIGAN BEACHES.
SATURDAY...
HIGH SWIM RISK FOR LAKE MICHIGAN BEACHES.
TUESDAY...
LIMITED THUNDERSTORM RISK.
WEDNESDAY...
LIMITED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
DISCUSSION:
THUNDERSTORMS WILL EXIT THE AREA EARLY FRIDAY MORNING AS A
WEAK COLD FRONT MOVES THROUGH THE AREA.
A PERIOD OF GUSTY NORTHERLY WINDS WILL PRODUCE HIGH WAVES AND
CREATE A HIGH SWIM RISK FOR LAKE MICHIGAN BEACHES SATURDAY INTO
SUNDAY.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
GENERAL STORM MOTION OF THE DAY:
MOVING FROM THE SOUTHWEST TO THE NORTHEAST AT 35 MPH.
&&
LMZ740>745-081615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1111 AM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MID TO LATE AFTERNOON
WITH POSSIBLY ANOTHER ROUND OF THUNDERSTORMS LATER TONIGHT. SOME
THUNDERSTORMS MAY HAVE WIND GUSTS IN EXCESS OF 50 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIND AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1111 AM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AREAS OF DENSE FOG WILL BE SEEN ACROSS THE NORTHERN PART OF THE
LAKE THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANOTHER ROUND OF STORMS IS POSSIBLE LATER TONIGHT ESPECIALLY OVER
THE NORTHERN END OF THE LAKE. SOME THUNDERSTORMS MAY BE SEVERE
WITH STRONG WIND GUSTS IN EXCESS OF 50 KNOTS...MAINLY OVER THE
CENTRAL AND SOUTHERN PART OF THE LAKE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHERN PARTS OF THE
LAKE FRIDAY AND FRIDAY EVENING.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY.
&&
JEE/MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOFlood, Kane
- When
- July 7, 1:55 PM CST to 4:24 PM CST
- Where
- Kane County, 2.13 mi SSE of Geneva to 2.12 mi SSE of Geneva
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.854, -88.278
Street flooding at Kirk Rd and Wilson. Water up to the tops of tires on turning lanes.
Funnel Cloud, Kendall
- When
- July 7, 4:08 PM CST to 4:10 PM CST
- Where
- Kendall County, Plano
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -88.530
Funnel cloud lasted a few minutes and extended about half way to the ground.
Flood, Cook
- When
- July 7, 4:40 PM CST to 5:45 PM CST
- Where
- Cook County, 0.85 mi NNW of Deering to 0.84 mi NNW of Deering
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.941, -87.678
About a foot of standing water on some streets near Damen Ave and Melrose St.
Funnel Cloud, La Salle
- When
- July 7, 5:19 PM CST
- Where
- La Salle County, 5 mi W of Leland
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -88.897
Near LaSalle/DeKalb county line.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648409, 648400, 649353, 648404.